Transplant Question 19 Instructor

A patient is 6 months post-renal transplant, on tacrolimus (trough levels between 10 and 12 ng/mL), mycophenolate mofetil 1 g bid, and prednisone 7.5 mg daily. Her creatinine jumps from 120 to 200 µmol/L. A renal biopsy is reported as, “Acute polyomavirus nephropathy.”

How would you treat this patient?

Polyomavirus nephropathy is caused by the BK virus, which lies dormant in the kidney and urinary tract, but can be reactivated following transplantation.  It can be detected by looking for decoy cells in the urine, measuring the viral load in blood, or by biopsy. The mainstay of treatment is reduction of immunosuppression. Cidofovir, leflunomide, IVIg and quinolone antibiotics have all been suggested as potential antiviral treatments, but evidence from high-quality studies supporting this is currently lacking.

Cases of BK nephropathy have been reported in non-renal transplant patients, but are quite rare. Nonetheless, this case shows the ability of infections that are usually harmless in immunocompetent individuals to cause serious disease in transplant recipients. Another example is parvovirus B19, which can cause anemia post-transplant.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!